Tennessee, 2006

Damaging Winds and Lightning Strike in Tennessee, July 21, 2006

July 21, 2006 · NWS OHX · 5 events in 4 counties and zones

4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 21, 1:45 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 21, 1:45 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT FRI JUL 21 2006

.DISCUSSION...
LATEST ANALYSIS CONTINUES TO SFC/LL FRONTAL BOUNDARY WORKING ACROSS
THE SOUTHERN OH RIVER VALLEY DOWN INTO OK. ALOFT...UPPER RIDGES STILL
HOLDING ACROSS THE MID-SOUTH BUT ARE SLOWLY BREAKING DOWN AS WEAK
UPPER TROUGH AXIS CURRENTLY DROPPING OUT OF THE NORTHERN PLAIN
CONTINUES TO APPROACH. COMPLEX ACROSS SOUTHERN IL/WESTERN KY SLIDING
JUST AHEAD OF QUASI-STATIONARY LL FRONT. FURTHER SOUTH...OUTFLOWS/
WEAK CONVECTIVE BOUNDARIES CONTINUE TO MEANDER IN THE CWA VICINITY
BUT DEVELOPMENT SO FAR HAS BEEN MINIMAL.

BREAK IN THE HEAT EXPECTED AS MODELS CONTINUE TO PROG LL FRONTAL
BOUNDARY DROPPING DOWN ACROSS THE CWA LATE TONIGHT AND PUSHING OFF
THE PLATEAU LATER SATURDAY AFTERNOON...AHEAD FAIRLY SHARP ML/UL
TROUGH AXES. DEEP MOISTURE ADVECTION EXPECTED TO GET IN GEAR EARLY
THIS EVENING WHILE SHORTWAVES ALOFT FURTHER STEEPEN LAPSE RATE AND
INCREASE INSTABILITY. LL CONVERGENCE ALSO ON THE RISE AS STRONGER
OUTFLOWS FROM APPROACHING COMPLEX AND EVENTUALLY MAIN FRONTAL
BOUNDARY WORK INTO THE PICTURE. PLAN TO KEEP LIKELY POPS NORTH WITH
SCATTERED SOUTH TONIGHT. EXPECT LIKELY POPS MUCH OF THE CWA SATURDAY
BUT WILL RAMP POPS DOWN WEST TO EAST IN THE AFTERNOON AS FRONT/UL
TROUGHS PROGRESS.

SURFACE BOUNDARY EXPECTED TO BE WELL EAST OF CSV BY 00Z SUN BUT
LAGGING MOISTURE AND SLOWER PASSAGE OF H8 BOUNDARY MAY LEAVE A
FEW SHOWERS OR STORMS ACROSS PART OF THE AREA SATURDAY EVENING
BUT NOT MUCH EXPECTED IN THE OVERNIGHT HOURS.

PLEASANT SUMMERTIME CONDITIONS EXPECTED SUNDAY/SUNDAY NIGHT AS
DWPTS DROP TO AROUND 60 AND TEMPS STAY BELOW SEASON NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    73  85  66  86 /  60  60  20  10
CLARKSVILLE  71  84  64  85 /  60  50  10  10
CROSSVILLE   69  80  63  81 /  70  70  40  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

07
Hazardous weather outlook, Jul 21, 8:36 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
936 AM CDT FRI JUL 21 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-221030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
936 AM CDT FRI JUL 21 2006

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS MIDDLE
TENNESSEE THIS AFTERNOON AND TONIGHT AS A COLD FRONT APPROACHES OUR
AREA FROM THE NORTH. THE MAIN WEATHER THREAT WILL BE DAMAGING WINDS
ALONG WITH ISOLATED AREAS OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE EASTERN HALF
OF MIDDLE TENNESSEE AS A COLD FRONT PUSHES THROUGH THE AREA. THE MAIN
WEATHER THREAT WILL BE DAMAGING WINDS ALONG WITH ISOLATED AREAS OF
LARGE HAIL SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE LATER
THIS AFTERNOON AND EARLY TONIGHT.

END/ORCHANIAN

The radar

The Nashville radar (KOHX), 80 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
July 21, 3:15 PM CST
Where
Jackson County, 2 mi NW of Gainesboro
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.367, -85.683

Trees down on Jennings Creek Highway.

Thunderstorm Wind, Davidson

When
July 21, 4:05 PM CST to 4:30 PM CST
Where
Davidson County, 5 mi WSW of Nashville
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
36.100, -86.917

Gust front ahead of an area of thunderstorms had wind gusts of 40 to 50 mph. Some of these wind gusts were measured or estimated by trained spotters in Davidson County. As this gust front entered Davidson County, a tree limb from a rotted tree fell on a vehicle, a Jeep Grand Cherokee, killing the driver and slightly injuring his wife and his 2 young children. The gust front exited the county at 1630 CST. Over 25,000 people were without power in Davidson County according to Nashville Electric Service. Wind gusts were measured up to 47 mph at Nashville International Airport at 1620 CST. The fatality occurred at the intersection of Robertson Road and Nall Avenue in the western part of Nashville.

Lightning, Macon

When
July 21, 4:15 PM CST
Where
Macon County, Red Boiling Spgs
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
36.532, -86.007 (the zone’s center; the record gives no point)

Lightning struck a tree, then the bolt of lightning killed 18 heifers and one bull gathered underneath the tree. Mr. Tony Ferguson, owner of Lazy Brook Farm on Bethany Road, in Red Boiling Springs, estimated the loss at $20,000 to $25,000.

Thunderstorm Wind, Macon

When
July 21, 4:15 PM CST
Where
Macon County, Red Boiling Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
36.533, -85.850

A six ton feeder and a tree, which has stood for over 50 years, were blown over by the strong gust front ahead of the thunderstorms at Lazy Brook Farm. A basketball goal in a driveway was blown over and crashed into the windshield of a truck.

Thunderstorm Wind, Fentress

When
July 21, 4:30 PM CST
Where
Fentress County, 6 mi SW of Allardt
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
36.317, -84.967

Spotter measured a 60 mph wind gust with his weather station.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Davidson2006-07-2141MaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524371, 5524709, 5523677, 5523678, 5524710.